Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 43, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Dec 19, 2022, 2:21 PM MST for 5 counties in Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2022, 2:21 PM MST (21:21 UTC)
- Expired
- Dec 19, 2022, 6:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Broomfield County, CO, Jefferson County, CO, Larimer County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653 WWUS85 KBOU 192121 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 221 PM MST Mon Dec 19 2022 COZ215-238-239-200100- /O.NEW.KBOU.FW.W.0043.221219T2121Z-221220T0100Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- 221 PM MST Mon Dec 19 2022 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHERN FOOTHILLS AND WESTERN I-25 CORRIDOR... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM MST this evening. * Affected Area...Fire Weather Zones 215, 238 and 239. * Timing... Now through 6pm this evening. * Winds...West 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 18 percent. * Impacts...Above normal temperatures, low relative humidity, and windy conditions could lead to rapid fire spread. Avoid any burning or outdoor activities that may produce a spark and start a fast moving wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
378 WWUS85 KBOU 200059 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 559 PM MST Mon Dec 19 2022 COZ215-238-239-200200- /O.EXP.KBOU.FW.W.0043.000000T0000Z-221220T0100Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- 559 PM MST Mon Dec 19 2022 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE FOOTHILLS AND WESTERN I-25 CORRIDOR...FIRE WEATHER ZONES 215...238..AND 239. Winds have decreased in the lower elevations, and will slowly diminish through the rest of the evening in the foothills with most gusts decreasing to under 25 mph. Humidity levels are also improving. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 19, 11:08 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Dec 19, 11:08 AM MST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1108 AM MST Mon Dec 19 2022 .UPDATE... Issued at 1108 AM MST Mon Dec 19 2022 Other than breezy conditions persisting in the mountains, a fairly quiet morning weather-wise. Satellite imagery shows some mid to high level clouds moving southward across the region. Temperatures still vary a good amount across the region even across the lower elevations. Temperatures have increased in to the 30s/40s for the urban corridor and 30s for most of the plains. There are spots that have been slower to warm on the plains such as the valleys. This puts the forecast on track for highs in the 40s for the urban corridor and 30s for most of the plains. It is still appearing that the cooler air won't filter in from the east until 00z, so highs should not be heavily impacted. && .SHORT TERM...(Today and tonight) Issued at 425 AM MST Mon Dec 19 2022 We've got quite a range of temperatures this morning as west winds have warmed up the east slopes of the Front Range while cold pools remain in the mountain valleys and over the snow covered areas of northeast Colorado. It's in the mid to upper 20s in the foothills, and minus 20s in some of the cold spots in Grand County. Today we'll see a little revival of downslope winds pushing off the foothills and displacing the deeper cold air. However, this won't have as much impact on the boundary layer over the snow field and in the South Platte Valley, or the coldest areas in the mountains. The current forecast reflects this fairly well, though it could get even warmer at the base of the foothills than the mid 40s we're showing now. The flow over the ridge will decrease a bit this afternoon and we do expect east winds to develop on the plains sucking up into the gentle mountain wave and the warmer air. This could bring cooler air into areas east of I-25 late in the afternoon, but we think that push of cooler air will more likely wait until evening. Tonight we'll have more substantial high clouds now moving onto the west coast spreading over the mountains in the evening and the plains later in the night. This should bring some moderation in the low temperatures, especially for the colder spots. .LONG TERM...(Tuesday through Sunday) Issued at 521 AM MST Mon Dec 19 2022 Tuesday, there will be an increasing northwesterly to westerly flow aloft ahead of the deepening trough. Isolated to scattered, light snowfall will persist in the high country, mostly confined to the mountains through Tuesday night. Northeast Colorado will be on the edge of the colder air and there will be a strong temperature gradient from the urban corridor to the northeast corner. Expect high temperatures in the teens and 20s across the high country, the upper 30s and lower 40s across the urban corridor, then down to the upper teens and lower 20s on the northeast plains. Wednesday, strong northwest flow behind behind the trough will move into western Colorado, and drive the arctic airmass over Colorado by Wednesday night. Models are still becoming more consistent on the timing of the frontal passage and seem to be coming to an agreement around Wednesday evening, but it is still a bit far out for certainty and models have a consistent late bias here. If the front passes earlier, as they generally do, it could mean significantly colder high temperatures than models are currently suggesting especially across the plains. We maintain a blended solution for now. It will be very cold and breezy behind the front with dangerously cold wind chills as low as -50 F across both the plains and mountains, a little bit warmer in the urban corridor and mountain parks but still down to -20 to -30 F. We have issued a Wind Chill Watch for all of northeast Colorado in effect Wednesday evening through Friday morning. There will be light to moderate snowfall across the area with the frontal passage and behind it, due to the frontogenesis and aided by ascent beneath the left exit region of the powerful jet embedded behind the trough axis as well as northwesterly orographic flow into the mountains. It looks like about 1 to 3 inches across the plains, foothills and mountain parks, and generally 3 to 6 inches in the mountains but up to 12 inches in favored areas such as the Park, Rabbit Ears, and northern Front Ranges. Thursday, most snowfall will end early as the air behind the front is also incredibly dry, due to it being incredibly cold. There may be some ice crystals falling but no actual accumulating or impactful snowfall. Winds will be persistently breezy and it will remain very cold through the day with the new arctic airmass over snow cover, with dangerous wind chill through the night. High temperatures are forecast below zero across most of northeast Colorado. Friday, the airmass will begin moving east and the warming trend begin. Highs are forecast generally about 20 degrees warmer but this is still below freezing. A shortwave moving through the ridge may bring some more scattered, very light snow showers to the high country. Saturday, the warming will continue and temperatures should be back up to a few degrees below normal. It looks like ridging over the western states early next week, with mild temperatures and mostly dry. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1108 AM MST Mon Dec 19 2022 VFR conditions expected for the TAF period. KDEN and KBJC have tapped into a swath of more enhanced winds off the higher terrain this morning. Confidence is on the lower end how long this will persist for, but the trend is for gusts to decrease at KDEN through the afternoon period. The uncertainty in the timing of the transition to easterly component winds factors into the lower confidence. By 00z, winds will have transitions to easterly becoming light SE then SSW tonight. Tuesday will feature light wind patterns with a shift to SE winds at KAPA/KDEN in the afternoon at 6-10kts. && .BOU WATCHES/WARNINGS/ADVISORIES... Wind Chill Watch from Wednesday evening through Friday morning for COZ030>051. && UPDATE...Mensch SHORT TERM...Gimmestad LONG TERM...EJD AVIATION...Mensch
Hazardous weather outlook, Dec 19, 11:16 AM MST, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MST Mon Dec 19 2022 COZ030>051-201830- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MST Mon Dec 19 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight West winds will gust up to 45 mph over the higher mountains and east slopes of the Front Range today, with gusts up to 35 mph along the base of the foothills this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A cold airmass will reside over northeast Colorado early next week with temperatures staying below freezing, except along the Urban Corridor. An arctic cold front will blast south across Colorado sometime Wednesday or Wednesday night causing hazardous travel conditions. A period of snow will likely accompany the front Wednesday night. Behind the arctic front, temperatures will plummet, dropping below zero on the plains Wednesday night and likely remaining near or below zero through the day Thursday and into Friday morning. In the mountains it will not be quite as cold, though low lying areas like North and Middle Parks will see very cold low temperatures, especially Friday morning. There will also be some wind, especially Thursday morning, which will produce dangerous wind chills across the forecast area. Wind chill readings as low as minus 30 F in Denver and minus 50 F further east across the plains possible from Wednesday evening through Friday morning. Temperatures will gradually moderate this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 4:07 AM MST | Wind Chill Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more | 35 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.